Skip to content

The Drugs Don’t Work

April 16, 2014

It’s a big week. The final week of Steven’s medication reduction. Next Wednesday he’ll be off the anti-psychotics completely.

He was first given them towards the end of 2007. He was on 2mg a day at the time. When he went into the Unit, they doubled the dose to 4mg within the first two weeks of him being there. He’s been on the same dose ever since. Since 2007, his weight has doubled and as I wrote about recently, it has started to seriously affect his health.

Thank goodness the psychiatrist has taken the issue seriously and has been fully on board in reducing them. We’ve been reducing them by .5mg a day since the visit to the clinic and getting the diagnosis. Today, Steven didn’t have any meds this morning and will have .5mg tonight. One more week and they’ll be out of his life.

Already, we are noticing a big change. It’s difficult for me to see because I’m with him every day, but people keep telling me that the weight is falling off him. When he came into my bedroom this morning to talk about Mr Bean, it was striking how much his puffy face has gone down. I ordered Steven some new summer pyjamas last night but they may be too loose in a few weeks time.

And he’s so full of beans. Steven is like Tigger at the best of times. At the moment, he’s like Tigger on steroids and whizz. Everything seems maximised. His usual excitement about life is on full volume. There’s been a couple of meltdowns and they have the volume turned up as well. It’s like a switch has been flicked and the whole Steven is returning.

Steven is downstairs at the moment having his usual Wednesday disco session with Alan. A couple of months ago, Steven would manfully try to dance but have to sit down after two songs. They’ve been going full pelt for over half an hour now. I’ve put on some of the fastest songs – Sylvester doing “You Make Me feel Mighty Real” and The Cartoons doing “Doodah” but he’s up for it.

On another day, I’ll reflect on what the hell the last five years have been all about. A developmental crisis about leaving school has led to over six years of sedation, a year in an assessment and treatment unit and huge weight gain. The overkill could have killed him.

Advertisements

From → Social Care

9 Comments
  1. bloomin brilliant, at last! xxx

    • Thank you. You and George have been such an inspiration. xx

      • Pauline Thomas permalink

        Mark, it is so wonderful that Steven is at last getting these toxic monsters out of his system.

        It is also wonderful that your pyschiatrist has become your ally. There are many arrogant psychiatrists out there that are doing the absolute opposite. They are so used to talking down to people with LD and their families that they have forgotten how to listen. On the whole they are dealing with people who do not challenge their competence (people who have no advocates, such as family).

        My experience has been so different from yours. The pyschiatrist who has been handing out anti-epileptic medication to my son for the past 8 years is incapable of explaining the reasons why he medicates the way he does. My son has not had a fit for over 5 years and it was decided to take one of his medications away from his regime. (with our blessing). However the guidelines on taking them down safely was completely ignored by his pyschiatrist, even though I was pointing out how Glaxo’s website was giving guidelines on how to do it safely. Oh how I wish I had had the courage of my convictions and taken them down the way I wanted to because now my son is suffering so badly with withdrawal symptoms and it is hearbreaking seeing how much he is suffering from pyschosis and nightmares and unusual body movements. Why didn’t I? Perhaps it was because we refused to allow him to be given bisphosphonates for his bones (weak bones yet another side effect from anti-epileptic medication) and was threatened with the mental capacity act. We are holding firm on that one, because the side effects from that bone drug are horrendous and are at present being challenged in court in the USA by patients who have been damaged.

        I am so afraid that my son is going to be permanently damaged. He does not deserve this. None of them do. Why are they treated like experimental fodder. None of them have consented to these drugs.

  2. Alice Moore permalink

    This is marvellous news.

    • Shirley Buckley permalink

      Pauline I have 36 years of experience of anti epileptic drugs for my son. They are all extremely complex, dangerous and unpredictable. Also it is almost impossible to tell side effects from the actual benefits of a drug. Those that work for tonic clonic can make absences and jerks worse, those that work for absences dont help tonic clonic, no one has any idea what is the best dose for each individual (my son is hyper sensitive to all drugs) One thing we have learnt is that the minimum time for withdrawing a drug is 6 months, it should really be a year. Psychiatrists have no training in this, and there are only 2 centres in the UK where they have the appropriate epilepsy specialists London and Liverpool. It is impossible to get EEGs which are diagnostically very helpful I have had the courage of my convictions and fought with all my energy to no avail. You could ask the psychiatrist for a second opinion!!!! Get back to me if I can be of any help Shirley

  3. anonymous permalink

    There are no recovery centres in the country for person’s wishing to come away from these dangerous legalised drugs….That withdrawal should be a month for every year taken, i.e. 6 years means 6 months of very slow tapering…..

    Bravo Mark, Steven is now reawakening his feelings.

    Please see link to cepuk.

    The Council for Evidence based Psychiatry…….. Ethical Psychiatrists…….

    • Pauline Thomas permalink

      Alice thank you so much for your post. My son will soon be 42. He has been on anti epileptic drugs since he was seventeen. He had his first seizure when he was recovering from a hip operation. He was in hospital for nearly three months with a wooden pole keeping his legs apart. He was very stressed and angry. In hindsight that was most probably the trigger for his first ever seizure. However he did go on the have two more at home in as many months. He was given Tegretol 400mg which he took for five years with no seizures. We were going to ask for the medication to be discontinued when he started to develop these jerks in his arms and legs, usually when there was a sudden noise. (Now we know that Tegretol can cause these, but we were unaware at the time that these could be a side effect) The psychiatrist (who was then looking after his welfare) obviously did not know this either because she upped his dose and added Epilim. These jerks then sometimes led to him having major seizures and so the search for the right combination of drugs began which after many years led him to be stabilised on Lamotrigine and Tegretol. By then we had a new pyschiatrist who had inherited this formula for keeping my son fit free (although he was getting the odd jerk now and again.) As I said in last post he then since 2008 stopped having big seizures and we began to take away Tegretol (because of the side effect of bone loss). It took eighteen months to take down the 1000mg that he was on, but Glaxo who makes Lamotrigine suggests that you should also take down Lamotrigine as well after the Tegretol has gone because Tegretol is an enzyme inducer and has been ‘watering down’ the strength of Lamotrigine. So in real terms every time you take away Tegretol, you are making Lamotrigine more potent. His pyschiatrist would not do that, even though I was pointing this out to him.

      Now my son is suffering so badly with side effects of this toxicity and although his pyschiatrist admits he has never come across this before, he is refusing to ask advice from the drug companies involved. He will send them information but will not ask for advice.

      We are now having to watch my son every hour in case he falls over, and he does not seem to be with us. He looks around and he whispers and when he does walk, eat or drink it takes him ages because he ‘freezes’. Honestly Alice we are at our wits end.

      Looking on the website Lamotrigine can cause so many unpleasant side effects like nightmares, insomnia and hallucinations All of which he has now got, which I believe is because he has been inadvertantly overdosed with Lamotrigine. The doctor has reinstated 600mg of Tegretol but he is still no better. I feel like we have lost him forever. Incidently he has recently had an EEG (Telemetry done at home with a video recording his movements) which concluded these episodes my son is experiencing are not related to epilepsy.

      • Pauline Thomas permalink

        Shirley Buckley my last post was meant for you and I typed Alice instead. The strain is getting to me. Sorry.

  4. Shirley Buckley permalink

    Pauline You have done everything possible I guess. The freezing not being with you etc. might be a form of absence. Tegretol gives my son absences and jerks. The jerks may well not be epileptic. Interest.ing the telemetry didnt show anything. Tegretol reacts with all sorts of medications. Keep in touch. If there are red underlinings on this e mail they are a mistake!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: